Oklahoma, 2017

Flash Flood and Hail in Oklahoma, July 3 to 4, 2017

July 3 to 4, 2017 · NWS OUN · 41 events in 20 counties and zones

An area of storms formed during the evening of the 3rd in the vicinity of a warm front across northern Oklahoma, before traversing the state southeastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of storms formed during the evening of the 3rd in the vicinity of a warm front across northern Oklahoma, before traversing the state southeastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 3, 2:02 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 3, 2:02 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
302 PM CDT Mon Jul 3 2017

.DISCUSSION...
As discussed with the update earlier, there is a strong signal for
a convective complex developing this afternoon northwest, and
sweeping southeast through the area this afternoon through early
Tuesday morning. And with this is the high probability of damaging
winds and heavy rainfall, and will explicitly mention these
possibilities in the zones tonight. With this evolution now
expected, this shifts the focus for storms tomorrow more to the
south closer to any remnant surface boundary, although a lot will
depend on what specifically happens overnight.

The base of the upper trough across the Midwest is progged to
continue to poke into Oklahoma Wednesday which could help support
scattered thunderstorms. Upper ridge strengthens in the Rockies
and the High Plains later this week which will reduce
precipitation chances Thursday and Friday, but then we will start
again with precipitation chances of late storms moving off the
central High Plains into northeastern sections of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  89  70  88 /  70  30  40  30
Hobart OK         70  92  71  91 /  70  20  40  30
Wichita Falls TX  74  92  73  91 /  60  30  40  30
Gage OK           65  91  67  92 /  70  20  20  20
Ponca City OK     69  84  68  88 /  70  30  30  20
Durant OK         73  88  72  88 /  60  40  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jul 3, 3:01 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
401 PM CDT Mon Jul 3 2017

OKZ004>048-050>052-TXZ083>090-042115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
401 PM CDT Mon Jul 3 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Enhanced Risk of severe thunderstorms this afternoon
and tonight across parts of central and western Oklahoma and a
small part of western north Texas.

.Location...
The Enhanced risk encompasses an area from from Freedom and
Cherokee, to Guthrie, to Norman, to Duncan, Electra and Quanah
Texas, to Hollis, Arnett and Fort Supply. A Slight risk surrounds
the Enhanced risk and includes areas north of a line from Calvin,
to Marietta Oklahoma to Henrietta, Seymour and Benjamin Texas. A
Marginal risk includes the remainder of southern Oklahoma and
western north Texas.

.Timing...
Through 1 am.

.Impacts...
Winds up to 80 mph.
Hail up to the size of Tennis balls. Flooding rain.

.Discussion...
Scattered thunderstorms will be possible this afternoon across
many parts of Oklahoma and western north Texas. A few of these
storms may approach severe levels with small hail and gusty
winds, as well as brief heavy rain.

Otherwise, a more organized area of showers and thunderstorms is
expected to develop across southwest Kansas into far northwest
Oklahoma. This complex of storms is then expected to move east and
southeast during the late afternoon and evening hours, impacting
much of Oklahoma and western north Texas. Damaging straight line
winds will be the main threat, with large hail and heavy rainfall
also possible, especially across the enhanced and slight risk
areas.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon and evening.

.Heavy rain...
Torrential rain will be likely with many of the storms through
tonight. Flooding may occur in areas with poor drainage, or where
heavy rain fell on Sunday or Sunday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
There will be a chance of thunderstorms each day except Friday.
Severe storms will be possible over northern and central Oklahoma
Tuesday and Wednesday.

.Heavy rain...
Flooding will be possible again Tuesday and Wednesday across
northern and central Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 3, 2:33 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
333 PM CDT MON JUL 3 2017

OKZ004-032100-
Harper OK-
333 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Harper County Until 400
PM CDT...

AT 332 PM CDT, a strong thunderstorm was located 6 miles southeast of
Englewood, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Buffalo and Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3700 9945 3697 9943 3672 9942 3684 10001
      3700 10000
TIME...MOT...LOC 2032Z 267DEG 22KT 3697 9990

03
Special weather statement, Jul 3, 3:43 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
443 PM CDT MON JUL 3 2017

OKZ004-009-032230-
Harper OK-Ellis OK-
443 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harper and
northwestern Ellis Counties Until 530 PM CDT...

AT 441 PM CDT, a strong thunderstorm was located 6 miles east of
Follett, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Laverne, Gage, Fargo, May and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3678 10000 3666 9980 3666 9961 3634 9961
      3627 10000
TIME...MOT...LOC 2141Z 251DEG 17KT 3646 10003

03

The radar

The Vance AFB radar (KVNX), 130 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
July 3, 3:54 PM CST
Where
Woodward County, 0.69 mi N of Fort Supply
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.580, -99.570

No damage reported.

Thunderstorm Wind, Woodward

When
July 3, 4:00 PM CST
Where
Woodward County, Fort Supply
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.570, -99.570

Large tree limbs downed.

Hail, Harper

When
July 3, 4:14 PM CST
Where
Harper County, 0.69 mi N of Selman
Measured
1 in hail
Reported by
Public
Coordinates
36.810, -99.490

Thunderstorm Wind, Woodward

When
July 3, 4:19 PM CST
Where
Woodward County, 1.38 mi S of Fort Supply
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.550, -99.570

No damage reported.

Thunderstorm Wind, Woodward

When
July 3, 4:20 PM CST
Where
Woodward County, 5.2 mi NE of Woodward Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.490, -99.450

No damage reported.

Thunderstorm Wind, Ellis

When
July 3, 4:25 PM CST
Where
Ellis County, Gage
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
36.320, -99.760

Thunderstorm Wind, Woodward

When
July 3, 4:35 PM CST
Where
Woodward County, Woodward
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
36.430, -99.390

Media report over Twitter. No damage reported.

Thunderstorm Wind, Woodward

When
July 3, 4:45 PM CST
Where
Woodward County, 1.81 mi WSW of Woodward
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.420, -99.420

Thunderstorm Wind, Woodward

When
July 3, 4:45 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Major

When
July 3, 5:00 PM CST
Where
Major County, 1.49 mi NNE of Bouse Junction
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.440, -98.880

No damage reported.

Hail, Woods

When
July 3, 5:05 PM CST
Where
Woods County, 7.8 mi E of Waynoka
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.580, -98.740

Thunderstorm Wind, Dewey

When
July 3, 5:09 PM CST
Where
Dewey County, 2.23 mi W of Cestos
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.140, -99.130

No damage reported.

Thunderstorm Wind, Dewey

When
July 3, 5:45 PM CST
Where
Dewey County, 2.76 mi N of Putnam
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.900, -98.970

Thunderstorm Wind, Custer

When
July 3, 6:40 PM CST
Where
Custer County, 4.17 mi WSW of Weatherford
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.510, -98.770

Thunderstorm Wind, Custer

When
July 3, 6:40 PM CST
Where
Custer County, 1 mi WSW of Clinton
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.504, -98.986

Structural damage near high school. Time estimated by radar and other reports.

Thunderstorm Wind, Alfalfa

When
July 3, 6:44 PM CST
Where
Alfalfa County, 0.89 mi NW of Cherokee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.760, -98.360

Small tree were branches downed.

Thunderstorm Wind, Garfield

When
July 3, 6:50 PM CST
Where
Garfield County, 1.49 mi SSE of Drummond
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.280, -98.030

Many utility poles were downed.

Thunderstorm Wind, Custer

When
July 3, 6:55 PM CST
Where
Custer County, 2.18 mi NE of Weatherford
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.550, -98.670

Thunderstorm Wind, Washita

When
July 3, 7:05 PM CST
Where
Washita County, 3.96 mi WNW of Bessie
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.410, -99.050

Thunderstorm Wind, Caddo

When
July 3, 7:10 PM CST
Where
Caddo County, 6.23 mi W of Hinton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.460, -98.470

Thunderstorm Wind, Garfield

When
July 3, 7:12 PM CST
Where
Garfield County, 0.69 mi N of Enid
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.410, -97.880

No damage reported.

Thunderstorm Wind, Grant

When
July 3, 7:25 PM CST
Where
Grant County, 1.3 mi WSW of Medford
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.750

Thunderstorm Wind, Logan

When
July 3, 7:35 PM CST
Where
Logan County, 3.55 mi NE of Lovell
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.100, -97.600

Thunderstorm Wind, Custer

When
July 3, 7:45 PM CST
Where
Custer County, 4.83 mi SW of Butler
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.590, -99.250

Thunderstorm Wind, Beckham

When
July 3, 7:50 PM CST
Where
Beckham County, 4.15 mi S of Elk City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.350, -99.420

Hail, Logan

When
July 3, 7:56 PM CST
Where
Logan County, 5.04 mi E of Cimarron City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.890, -97.510

Thunderstorm Wind, Noble

When
July 3, 8:00 PM CST
Where
Noble County, 2.8 mi WSW of Ceres
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.462, -97.326

Measured by I-35.

Thunderstorm Wind, Oklahoma

When
July 3, 8:05 PM CST
Where
Oklahoma County, 1.82 mi WSW of Edmond
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
35.640, -97.510

Thunderstorm Wind, Noble

When
July 3, 8:10 PM CST
Where
Noble County, 3.5 mi N of Sumner
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.370, -97.130

Thunderstorm Wind, Oklahoma

When
July 3, 8:16 PM CST
Where
Oklahoma County, 1.32 mi WNW of Spencer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.520, -97.400

No damage reported.

Thunderstorm Wind, Oklahoma

When
July 3, 8:30 PM CST
Where
Oklahoma County, 0.69 mi N of (Tik)tinker Afb
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.420, -97.390

Thunderstorm Wind, Oklahoma

When
July 3, 8:30 PM CST
Where
Oklahoma County, 1.69 mi E of Nichols Hills
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.550, -97.510

Structural damage sustained by a business, and power lines/poles downed nearby.

Thunderstorm Wind, Comanche

When
July 3, 8:40 PM CST
Where
Comanche County, 1.33 mi WNW of Mt Scott
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.750, -98.550

Thunderstorm Wind, Tillman

When
July 3, 8:50 PM CST
Where
Tillman County, 0.57 mi W of Frederick Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.350, -98.990

Thunderstorm Wind, Comanche

When
July 3, 8:59 PM CST
Where
Comanche County, 3.25 mi SSW of Lawton
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.570, -98.420

Thunderstorm Wind, Comanche

When
July 3, 9:02 PM CST
Where
Comanche County, 3.68 mi ESE of Lawton
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.590, -98.330

Thunderstorm Wind, Comanche

When
July 3, 9:11 PM CST
Where
Comanche County, 0.89 mi NE of Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.790, -98.280

No damage reported.

Thunderstorm Wind, Comanche

When
July 3, 9:15 PM CST
Where
Comanche County, 5.75 mi SE of Lawton
Measured
59 kt (68 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.550, -98.320

Thunderstorm Wind, Jackson

When
July 3, 9:15 PM CST
Where
Jackson County, 3.52 mi SE of Martha
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.700, -99.340

Thunderstorm Wind, Pottawatomie

When
July 3, 9:18 PM CST
Where
Pottawatomie County, 1.13 mi E of Tecumseh
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.260, -96.920

No damage reported.

Flash Flood, Logan

When
July 3, 10:01 PM CST to July 4, 1:01 AM CST
Where
Logan County, 1.83 mi NNW of Meridian to 2.06 mi NNW of Meridian
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.865, -97.259

Road was closed due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713871, 713872, 713873, 713874, 713875, 713876, 713878, 713879, 713880, 713881, 713882, 713883, 713884, 713885, 716690, 713886, 713887, 713888, 713889, 713890, 713891, 713892, 713893, 713894, 713895, 713896, 713897, 713898, 713900, 713901, 713902, 713903, 713904, 713905, 713906, 713907, 713909, 713910, 713911, 713912, and more.